Results 1 to 7 of 7

Thread: Arava

  1. #1
    LisaL is offline Registered User
    Join Date
    Jun 2012
    Location
    Orlando, FL
    Posts
    7

    Default Arava

    Has anyone taken Arava? I have been on methotrexate since the end of December and my doctor has switched me to Arava because of all the side effects from the methotrexate.

  2. #2
    Debra C's Avatar
    Debra C is offline Registered User
    Join Date
    Nov 2011
    Location
    Ohio
    Posts
    1,227

    Default

    I never heard of it. I'm on 15mg. of MTX a week and I've been getting terrible headaches so one of the drs. at CC ( since mine is on vacation) told me stop taking it. But I think my headaches are from weaning of the pred..I'm down to 6mg now.

  3. #3
    LisaL is offline Registered User
    Join Date
    Jun 2012
    Location
    Orlando, FL
    Posts
    7

    Default

    Another name for Arava is Leflunomide. I was taking 4 - 2.5 MTX weekly and one point I was up to 5 weekly but I got soars in my throat and mouth I couldn't even swallow and I was taking the Folic acid to counteract the side effects. The fatigue is horrible and then I started losing my hair. I can't remember anything it's like I'm in a fog. Yesterday was great I could think straight but today the back of my head is killing me.

    I was diagnosed in November and found this website in December. Have been reading almost daily since. It has helped tremendously. I would be lost without this website. I can relate too many of the members feeling alone.



  4. #4
    annekat's Avatar
    annekat is offline Registered User
    Join Date
    Apr 2011
    Location
    Olympia, Washington
    Posts
    4,170

    Default

    I just recently started on 10mg. MTX per week (4 2.5mg tabs, same as you, Lisa L.). I don't get the feeling this is a very high dose. I have no headaches but do have a lot of fatigue, especially for a couple days after taking it. My doc didn't even prescribe folic acid so I took it upon myself to take 1200 mg/day... that is the 400 that's in my multivitamin plus an 800mg. tab that I found in the grocery store. I see my doc next week and will talk to him about that.

    As for the leflunomide, I think I've heard of it, but not much. My doc will switch me to azathioprine (Imuran) if the MTX does not work out. I was on CTX for a year, tapered toward the end, so the MTX is like a maintenance drug and less toxic than the CTX, though not without its problems.
    Anne, dx'ed April 2011

  5. #5
    Debra C's Avatar
    Debra C is offline Registered User
    Join Date
    Nov 2011
    Location
    Ohio
    Posts
    1,227

    Default

    Quote Originally Posted by LisaL View Post
    Another name for Arava is Leflunomide. I was taking 4 - 2.5 MTX weekly and one point I was up to 5 weekly but I got soars in my throat and mouth I couldn't even swallow and I was taking the Folic acid to counteract the side effects. The fatigue is horrible and then I started losing my hair. I can't remember anything it's like I'm in a fog. Yesterday was great I could think straight but today the back of my head is killing me.

    I was diagnosed in November and found this website in December. Have been reading almost daily since. It has helped tremendously. I would be lost without this website. I can relate too many of the members feeling alone.


    Are u taking anything else now? I'm going back up to CC the end of July and I don't know what he gonna try next. Me and drugs don't mix well at all....just give me a bottle of wine and I'm good !!

  6. #6
    Al's Avatar
    Al
    Al is offline Registered User
    Join Date
    Oct 2011
    Location
    Pacific Northwest (USA)
    Posts
    1,851

    Default

    Lisa, Leflunomide is not a common drug for WG. It is often mentioned for refractory cases (those that don't respond to other treatments), but it apparently has a few common side effects best left out of picture; I gather you have discovered this yourself. Too, as I understand it, its efficacy is not as certain as the mainstays. But it does remain available when other drugs don't work.

    Al

  7. #7
    LisaL is offline Registered User
    Join Date
    Jun 2012
    Location
    Orlando, FL
    Posts
    7

    Default

    when first taking the Leflunomide I got real sick but it was a sinus infection. I went back on the methortraxate and the side effects are bad. The foggy memory, sores in my mouth w/ folic acid, loss of hair. I tried the Leflunomide again (two weeks) and I have been feeling better. I hope it stays that way. Evey time I feel better I over do it and then get sick again.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •